Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 73, NWS Phoenix, AZ

October 3, 2011Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 3, 2011, 2:53 PM PDT for Imperial County, California. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2011, 2:53 PM PDT (21:53 UTC)
Expired
Oct 3, 2011, 3:30 PM PDT
In force
37 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Imperial County, CA

The radar

The Yuma radar (KYUX), 76 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 3:04 PM PDTTSTM WND DMG5 E El Centro, CACALIFORNIA HIGHWAY PATROL REPORTED POWER POLES AND LIVE LINES DOWN ALONG BOWKER RD NEAR INTERSTATE 8.
Oct 3, 3:24 PM PDTTSTM WND DMG5 E El Centro, CACALIFORNIA HIGHWAY PATROL REPORTS LARGE TREES ACROSS ROADWAY NEAR ROSS AND BOWKER ROADS...NO DIAMETER OF TREES OR NUMBER OF TREES INCLUDED IN CHP REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2011-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2011-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS55 KPSR 032153
SVRPSR
CAC025-032230-
/O.NEW.KPSR.SV.W.0073.111003T2153Z-111003T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
253 PM PDT MON OCT 3 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 330 PM PDT

* AT 250 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOLTVILLE...OR 9 MILES EAST
  OF EL CENTRO...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT AREAS JUST EAST OF EL CENTRO   
  AND NORTH OF CALEXICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT DEADLY LIGHTNING IS
OCCURRING. GET TO SHELTER INSIDE OF A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3269 11555 3295 11548 3290 11517 3266 11531
      3266 11537
TIME...MOT...LOC 2153Z 199DEG 14KT 3280 11540

$$

INIGUEZ
2 follow-up statements
087 
WWUS55 KPSR 032205
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST MON OCT 3 2011

CAC025-032230-
/O.CON.KPSR.SV.W.0073.000000T0000Z-111003T2230Z/
IMPERIAL CA-
305 PM PDT MON OCT 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR SOUTH CENTRAL IMPERIAL COUNTY...

AT 259 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLTVILLE...OR 7 MILES 
EAST OF IMPERIAL...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL IMPACT LOCATIONS NEAR AND INCLUDING EL 
CENTRO...HOLTVILLE...AND HEBER. THIS INCLUDE INTERSTATE EIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE.

&&

LAT...LON 3291 11525 3268 11533 3266 11537 3269 11555
      3295 11548
TIME...MOT...LOC 2204Z 189DEG 15KT 3286 11544

$$

INIGUEZ
211 
WWUS55 KPSR 032226
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
326 PM MST MON OCT 3 2011

CAC025-032235-
/O.EXP.KPSR.SV.W.0073.000000T0000Z-111003T2230Z/
IMPERIAL CA-
326 PM PDT MON OCT 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL IMPERIAL COUNTY
WILL EXPIRE AT 330 PM MST...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3291 11525 3268 11533 3266 11537 3269 11555
      3295 11548
TIME...MOT...LOC 2225Z 189DEG 15KT 3295 11542

$$

INIGUEZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:41 PM PDT, 12 minutes earlier.

Area forecast discussion, Oct 3, 2:41 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
241 PM MST MON OCT 3 2011

.SYNOPSIS...
PRECIPITATION CHANCES TREND UP AND WINDS WILL INCREASE ACROSS THE
REGION THROUGH TUESDAY AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM
MOVES ACROSS SOUTHERN CALIFORNIA AND INTO ARIZONA. A FEW STRONG
STORMS WILL BE POSSIBLE OVER WESTERN ARIZONA. THURSDAY...A STRONG
COLD FRONT WILL QUICKLY PUSH ACROSS CALIFORNIA AND ARIZONA. SHOWERS
WILL LIKELY DEVELOP ALONG THE FRONT AND GUSTY WINDS ARE EXPECTED
THROUGHOUT THE DAY. TEMPERATURES BEHIND THE FRONT WILL DROP TEN TO
TWENTY DEGREES...WITH RECORD COOL HIGH TEMPERATURES POSSIBLE
THURSDAY. THE COOLER WEATHER IS EXPECTED TO CONTINUE INTO
FRIDAY...WITH WARMER TEMPERATURES EXPECTED OVER THE WEEKEND AS
HIGHER PRESSURE BUILDS INTO THE AREA.

&&

.DISCUSSION...
03.12Z DETERMINISTIC GUIDANCE REMAINS ON TRACK WITH THE FORECAST
CHANGES OVER THE NEXT FEW DAYS AND ANY CHANGES TO THE FORECAST WERE
DUE TO HIGHER CONFIDENCE AND TO BETTER REFLECT TIMING OF SYSTEMS.

WEAK SHORT WAVE LIFTING TO THE NORTHEAST...MARGINAL MOISTURE LEVELS
AND COOLING MID-LEVEL TEMPERATURES HAS RESULTED IN WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS MOST OF THE
SOUTHWEST. THE CONVECTION WILL CONTINUE TO DRIFT TO THE
NORTH/NORTHEAST THROUGH THE EVENING HOURS...WITH NOTABLE DECAY
OCCURRING BETWEEN 5 PM AND 8 PM. COULD HAVE SOME SHOWERS CONTINUE
OVERNIGHT DUE TO CONTINUED WEAK SYNOPTIC ASCENT.

VIGOROUS SHORT WAVE IS IN THE PROCESS OF CLOSING THIS AFTERNOON OFF
THE SOUTHERN CALIFORNIA COAST. SMALL BAROCLINIC LEAF HAS FORMED
ALREADY WITH THIS SYSTEM AND CONVECTION IS NOTED. THE FORECAST FOR
TUESDAY IS HIGHLY DEPENDENT ON A FEW THINGS COMING TOGETHER...BUT WE
COULD SEE SOME ISOLATED STRONG/SEVERE STORMS ACROSS SOUTHWEST
ARIZONA TUESDAY AFTERNOON. NAM AND SREF DATA SUPPORT A SMALL AXIS OF
INSTABILITY FORMING ACROSS YUMA/LA PAZ/MOHAVE COUNTIES LATE TUESDAY
MORNING THEN MOVING INTO WESTERN MARICOPA DURING THE AFTERNOON.
WINDS/SHEAR WILL BE INCREASING AS WELL. COMBINED WITH THE SHORT WAVE
TAKING A NEGATIVE TILT MAXIMIZING PVA...THERE WILL BE A LOW END
THREAT FOR ORGANIZED STRONG/SEVERE CONVECTION. PRIMARY THREAT WOULD
BE WINDS IN EXCESS OF 50 MPH AND HAIL. UPDATED THE HAZARDOUS WEATHER
OUTLOOK TO BETTER REFLECT THIS. AHEAD OF THE LOW WINDS WILL BE
INCREASING FROM THE SOUTH...BECOMING QUITE BREEZY ACROSS EASTERN
MARICOPA/PINAL/GILA COUNTIES. SHOULD REMAIN BELOW WIND ADVISORY
LEVELS. WOULDN/T BE SURPRISED EITHER TO HAVE SOME AREAS OF REDUCED
VISIBILITY DUE TO BLOWING DUST...BUT THINK THAT
COVERAGE/INTENSITY/DURATION WILL BE LOW ENOUGH TO WARRANT LEAVING
OUT OF THE GRIDDED FORECAST. RAIN CHANCES WILL CONTINUE ACROSS OUR
EASTERN CWA TUESDAY EVENING/NIGHT AS THE LOW PASSES THROUGH...THOUGH
IT WILL BE WEAKENING AT THAT POINT. TEMPERATURES WILL BE TAKING A
GOOD DIP ALREADY BECAUSE OF THIS SYSTEM TUESDAY...WITH MAX TEMP
DELTAS AROUND 4 TO 14 DEG F CWA-WIDE /MOST COOLING ACROSS SE CA AND
SW AZ/.

SHORT WAVE RIDGING ARRIVES WEDNESDAY FOR AN INTERLUDE OF RELATIVELY
QUIET WEATHER. COOLER TEMPERATURES WILL CONTINUE TO FILTER INTO THE
CWA WITH ANOTHER 4 TO 8 DEG F OF COOLING.

LATE WEDNESDAY NIGHT THE COLD FRONT WE/VE BEEN WATCHING FOR SEVERAL
DAYS WILL ARRIVE TO THE FAR NORTHWEST CORNER OF OUR CWA. THE FRONT
WILL PUSH TOWARD THE PHOENIX AREA BY THURSDAY MORNING /LIKELY
ARRIVING AFTER SUNRISE/...AND CONTINUE EAST THROUGH THE DAY. RAIN
CHANCES WERE FURTHER INCREASED AS CONFIDENCE REMAINS HIGH ON THE
OVERALL PATTERN AND TIMING OF THE FRONT...WITH MUCH OF THE
PRECIPITATION COMING POST-FRONTAL. RAINFALL AMOUNTS ARE LOOKING TO
SHAPE UP AS LESS THAN 1/4 INCH FOR THE LOWER DESERTS AND 1/4 TO 1/2
INCH FOR THE FOOTHILLS/MOUNTAINS OF LA PAZ/NORTHERN
MARICOPA/SOUTHERN GILA COUNTIES. WINDS WILL ALSO BE OF CONCERN AGAIN
WITH THIS SYSTEM...BOTH PRE AND POST-FRONTAL. SHOULD STILL BE BELOW
ADVISORY LEVELS BUT WILL BE A BREEZY/WINDY DAY NONETHELESS. MAX
TEMPERATURES WERE LOWERED...AGAIN...FOR THURSDAY WITH THE WARMEST
LOWER DESERT AREAS NOW PEAKING IN THE MID 70S. THE FORECAST HIGH OF
74 AT PHOENIX WOULD SET A RECORD FOR THE COOLEST HIGH TEMPERATURE
FOR THE DATE /CURRENT RECORD IS 77...WHICH IS THE HIGHEST COOL HIGH
TEMPERATURE RECORD FOR THE MONTH OF OCTOBER/. TEMPERATURE CHANGE
WEDNESDAY TO THURSDAY IS 5 TO 15 DEGREES COOLER CWA-WIDE.

THE COOL AIR WILL SETTLE IN THURSDAY NIGHT INTO FRIDAY
MORNING...GIVING WAY TO WHAT MAY BE A SURPRISINGLY CHILLY MORNING.
MOST LOWER DESERTS WILL DROP INTO THE 50S FRIDAY AND AGAIN SATURDAY.
WOULDN/T BE SURPRISED IF SOME TYPICAL COOL SPOTS COME IN WITH A LOW
IN THE UPPER 40S EVEN FRIDAY MORNING.

BROAD TROUGHING WILL REMAIN OVER THE SOUTHWEST FRIDAY THROUGH
MONDAY. SOME QUESTION AS TO HOW FAST/SLOW THE LOW MOVES OUT...WITH
SOME INDICATION THAT THE LARGE LOW WILL CUT-OFF AND TAKE A LITTLE
TIME HEADING EAST. MAY SEE SOME RESIDUAL MOUNTAIN SHOWERS ACROSS
EASTERN ARIZONA FRIDAY BUT AFTER THAT THE FORECAST IS DRY.
TEMPERATURES WILL BE RELATIVELY COOL STILL FRIDAY FOLLOWED BY A
WARMING TREND THROUGH THE WEEKEND.

&&

.AVIATION...
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA...
INCLUDING KIPL...KBLH...KPHX AND KIWA...

MID TO HIGH LEVEL CLOUDS ACROSS SOUTHEAST CALIFORNIA AND WESTERN
ARIZONA SHOULD PERSIST THIS MORNING AND LIKELY EXPAND EASTWARD
DURING THE DAY. ISOLATED SHOWERS WILL BE POSSIBLE TODAY...BUT WILL
REMAIN ISOLATED ENOUGH TO KEEP ANY MENTION OUT OF TAFS. WINDS WILL
INCREASE DURING THE AFTERNOON HOURS...ESPECIALLY ACROSS SOUTHEAST
CALIFORNIA WHERE SOME GUSTS TO 25 KNOTS ARE EXPECTED LATE IN THE
AFTERNOON. WINDS SHOULD DECREASE DURING THE OVERNIGHT HOURS...BUT
INCREASE ACROSS THE ENTIRE REGION ON TUESDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A SERIES OF LOW PRESSURE SYSTEMS WILL PROGRESS THROUGH THE REGION
PROVIDING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO OUR
AREA THROUGH THURSDAY. TEMPERATURES STAY COOL THROUGH THE WEEK...
ALONG WITH A BIG DROP WEDNESDAY/THURSDAY AS A STRONG LOW PRESSURE
SYSTEM MOVES INTO THE REGION. BREEZY TO WINDY CONDITIONS EXPECTED
EACH AFTERNOON...THE STRONGEST WINDS ACCOMPANYING A SURFACE COLD
FRONT THAT WILL MOVE THROUGH THE AREA THURSDAY. HUMIDITY LEVELS
TREND UP AS THE WEEK PROGRESSES...ESPECIALLY WITH THE ARRIVAL OF
MUCH COOLER AIR. OVERNIGHT RECOVERY WILL BE GOOD THROUGH FRIDAY...
THEN SLOWLY DECLINE OVER THE WEEKEND. A WARMING TREND IS ANTICIPATED
OVER THE WEEKEND AS THE LOW PRESSURE SYSTEM MOVES EAST.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ
AVIATION...KUHLMAN
FIRE WEATHER...NOLTE/MEYERS
Hazardous weather outlook, Oct 3, 2:42 PM PDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST MON OCT 3 2011

AZZ021>023-026-027-041300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
242 PM MST MON OCT 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LOW PRESSURE SYSTEM WILL MOVE INTO CENTRAL ARIZONA TUESDAY
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AS A
RESULT...PRIMARILY ACROSS LA PAZ...YUMA...AND WESTERN MARICOPA
COUNTIES. A FEW OF THE STORMS COULD REACH STRONG TO SEVERE LEVELS
...PRODUCING WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND BLOWING
DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Oct 3, 2:45 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON OCT 3 2011

CAZ033-032230-
IMPERIAL CA-
245 PM PDT MON OCT 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 330 PM PDT

AT 236 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS 5 MILES WEST OF HOLTVILLE...MOVING
NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  EL CENTRO...
  CALEXICO...
  HOLTVILLE...
  HEBER...

LAT...LON 3294 11558 3296 11521 3266 11530 3266 11537
      3266 11560
TIME...MOT...LOC 2144Z 188DEG 11KT 3282 11546

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:45 PM PDTSpecial Weather StatementPSRImperial45 min
Oct 3, 3:31 PM PDTSpecial Weather StatementPSRImperial44 min
Oct 3, 4:30 PM PDTSpecial Weather StatementPSRRiverside45 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.